Missouri, 2009

Flash Flooding and Heavy Rain in Missouri, July 30 to 31, 2009

July 30 to 31, 2009 · NWS SGF · 6 events in 3 counties and zones

A slow moving complex of thunderstorms, produced heavy rainfall and flooding across portions of southwest and south central Missouri. Some reports indicated as much as six inches of rain fell in a span of only two hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving complex of thunderstorms, produced heavy rainfall and flooding across portions of southwest and south central Missouri. Some reports indicated as much as six inches of rain fell in a span of only two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 30, 6:56 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 30, 6:56 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 AM CDT THU JUL 30 2009

...UPDATE TO AVIATION...

.UPDATE...

A BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP ALONG
FRONTAL BOUNDARY THAT EXTENDS NEAR THE INTERSTATE 44 CORRIDOR.
THIS DEVELOPMENT HAS BEEN AIDED BY UPPER LEVEL SHORTWAVE AND AN
INCREASE IN 700MB WIND NOTED BY CONWAY PROFILER. GRIDS HAVE BEEN
ADJUSTED TO RAISE POPS TO LIKELY THIS MORNING ALONG AND SOUTH OF
INTERSTATE 44. WILL HAVE TO MONITOR THE POTENTIAL OF FLOODING NEAR
THE BOUNDARY AS SHOWERS AND THUNDERSTORMS TRAIN AND DUE TO HIGH
RAINFALL RATES OVER A SATURATED SOIL.

A COLD FRONT LOCATED IN EAST KANSAS WILL MOVE INTO THE OZARKS LATE
THIS MORNING AND MOVE THROUGH SOUTH CENTRAL MISSOURI LATE THIS
AFTERNOON. ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE.

ANGLE

&&

.DISCUSSION...

CURRENTLY...MONITORING TWO AREAS OF DISTURBED WEATHER. THE FIRST
TO THE SOUTH AND SOUTHWEST WHERE A SOUTHERN STREAM WAVE HAS
INSTIGATED AN MCS ACROSS S OK/N TX. THE SECOND IS WITH A WAVE
MOVING THROUGH THE NORTHERN STREAM ACROSS THE UPPER MIDWEST...
WHERE WIDELY SCATTERED SHRA/TSRA HAVE BEEN OBSERVED. OUR NECK OF
THE WOODS IS LOCATED BETWEEN THESE TWO FEATURES. SPORADIC
SHRA/TSRA DEVELOPMENT HAS BEEN OBSERVED IN A REGION OF WEAK
ISENTROPIC UPGLIDE...THOUGH COVERAGE OVER THE PAST HOUR OR TWO HAS
BEEN SPARSE. TEMPERATURES UNDER VARIABLE CLOUD COVERAGE RANGE FROM
THE MID 60S IN CENTRAL MO TO THE LOWER 70S OVER SOUTH CENTRAL MO.

TODAY...HAVE DROPPED POPS QUITE A BIT...ESPECIALLY ALONG AND NW OF
THE I44 CORRIDOR. THE BULK OF THE RAINFALL WILL BE ASSOCIATED
WITH THE CONVECTIVE COMPLEX OVER OK/TX...WHICH WILL MOVE EAST
SOUTHEAST AND REMAIN TO OUR SOUTH. A COLD FRONT WILL ENTER FROM
THE NORTHWEST THIS MORNING AS THE DISTURBANCE MOVING ACROSS THE
UPPER MIDWEST ENTERS THE GREAT LAKES REGION. THIS FRONT WILL
STEADILY MOVE ACROSS THE AREA TODAY AND ANY PROSPECTS FOR PRECIP
WILL BE ALONG THIS FRONT. SOME SCT SHRA/TSRA DEVELOPMENT IS
POSSIBLE...THOUGH WILL LIKELY BE CONFINED TO AREAS SOUTH OF THE
I44 CORRIDOR. WHATEVER DOES DEVELOP SHOULD EXIT TO THE SOUTHEAST
DURING THE AFTERNOON. ALL THINGS CONSIDERED TODAY WILL BE ANOTHER
PLEASANT DAY WITH HIGHS MAKING IT INTO THE UPPER 70S AND LOWER
80S.

A FEW FUN FACTS FOR SGF...TODAY WILL MARK THE 19TH CONSECUTIVE
DAY WITH HIGHS LOWER THAN THE 90 DEGREE MARK. FOR JULY...THERE
WILL BE MORE DAYS WITH HIGHS IN THE 70S (5) THAN IN THE 90S (2).

TONIGHT THROUGH FRIDAY NIGHT...OUR SEPTEMBER IN JULY TEMPERATURES
WILL CONTINUE. EXPECT QUIET AND CONTINUED COMFORTABLE WEATHER AS
SFC HIGH PRESSURE BRIEFLY CONTROLS OUR WEATHER REGIME.

SATURDAY AND SATURDAY NIGHT...ANOTHER DISTURBANCE WILL ZIP THROUGH
THE NORTHWEST FLOW REGIME LATE FRIDAY NIGHT THROUGH SATURDAY. MCS
DEVELOPMENT IS MOST PROBABLE TO OUR WEST AND NORTHWEST FRIDAY
NIGHT AND WILL LIKELY SEE THE REMNANTS OF THIS ACTIVITY MOVE INTO
THE AREA SATURDAY MORNING...WITH SOME REDEVELOPMENT EXPECTED
DURING THE AFTERNOON HOURS...WHICH MAY RESULT IN A FEW STRONGER
STORMS. HAVE STAYED CONSERVATIVE WITH POPS FOR THE TIME BEING...
WITH BETTER CHANCES OVER THE WESTERN HALF OF THE CWA.
TEMPERATURES WILL REMAIN BELOW AVERAGE.

SUNDAY ONWARD...GFS FIVE WAVE CHARTS CONTINUE TO INDICATE A
CONTINUATION OF A POSITIVE PNA PATTERN WITH RIDGING OVER THE
WESTERN CONUS AND TROUGHING OVER THE EASTERN CONUS WELL INTO NEXT
WEEK. BOTH THE GFS AND ECMWF INDICATE THAT THE WESTERN RIDGE WILL
SHIFT A LITTLE MORE INLAND OVER THE INNER MOUNTAIN WEST...WITH
THE BRUNT OF THE TROUGH OVER THE EASTERN CONUS CENTERING ON THE
NORTHEAST. THIS MAY RESULT IN TEMPERATURES TRYING TO EDGE A
LITTLE MORE TOWARDS AVERAGE. THE FORECAST CHALLENGE REMAINS
TIMING INDIVIDUAL DISTURBANCES GLIDING THROUGH NORTHWEST FLOW
ALOFT. OVERALL...EXPECT BELOW AVERAGE TEMPERATURES NUDGING TO
NEAR AVERAGE BY THE MIDDLE OF NEXT WEEK. ANOTHER PERIOD OR TWO OF
SHRA/TSRA WILL REMAIN POSSIBLE.

GAGAN

&&

.AVIATION...

FRONTAL BOUNDARY EXTENDS NEAR THE INTERSTATE 44 CORRIDOR. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING NEAR THIS
BOUNDARY. PREDOMINATELY IFR CEILINGS ARE LIKELY NEAR THE FRONT.
ANOTHER FRONT IN EAST KANSAS WILL MOVE THROUGH SOUTHWEST MISSOURI
THIS AFTERNOON SHIFTING SURFACE WINDS TO THE NORTH ALONG WITH A
GRADUAL IMPROVEMENT IN CEILINGS.

ANGLE

&&

.CLIMATE...

SEVERAL OF THE OFFICIAL OBSERVATION SITES ACROSS THE MISSOURI
OZARKS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. HERE ARE
THE CURRENT TOP TEN COOLEST AVERAGE TEMPERATURES FOR JULY WITH THE
PROJECTED AVERAGE TEMPERATURE FOR THIS JULY.

             SGF            JLN            VIH            UNO
   1       71.7 (1950)    72.6 (1950)    72.8 (1950)    73.5 (1950)
   2       71.9 (1905)    74.6 (1967)    73.9 (1967)    74.1 (1967)
   3       72.9 (1906)    75.8 (1960)    74.2 (2004)    74.4 (2004)
   4       73.2 (1924)    76.0 (1904)    74.5 (1958)    74.8 (1959)
   5       73.5 (1967)    76.0 (1959)    74.7 (1960)    74.8 (2007)
   6       73.9 (1915)    76.6 (1992)    75.0 (1971)    75.0 (1972)
   7       74.3 (1947)    76.6 (2004)    75.5 (1959)    75.2 (1971)
   8       74.3 (1904)    76.8 (1971)    75.5 (1961)    75.2 (1960)
   9       74.4 (1059)    76.9 (1976)    75.6 (1994)    75.3 (1994)
  10       74.5 (2004)    77.0 (1989)    75.8 (1965)    75.4 (1989)

FORECAST     74.4           76.1           72.8           74.2

THE FORECAST VALUES ARE BASED OFF OF TEMPERATURES THAT HAVE BEEN
OBSERVED THROUGH JULY 29TH ALONG WITH THE FORECAST VALUES FOR
JULY 30TH AND 31ST. THE FORECAST USED WAS ISSUED AT 4 AM...JULY 30TH.

SPRINGFIELD WILL COME VERY CLOSE TO OBSERVING A TOP TEN COOLEST
JULY. THERE IS HIGH CONFIDENCE THAT JOPLIN...ROLLA/VICHY AND WEST
PLAINS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. BASED ON
THE CURRENT FORECAST...ROLLA/VICHY WILL COME VERY CLOSE TO THEIR
COOLEST JULY ON RECORD.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 30, 3:30 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CDT THU JUL 30 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
430 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS
  AFTERNOON...MAINLY ALONG AND SOUTH OF THE INTERSTATE 44
  CORRIDOR...AS A COLD FRONT MOVES THROUGH THE REGION. LOCALLY
  HEAVY RAIN AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH A FEW
  STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AS ANOTHER COLD FRONT
  MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Jul 30, 7:19 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 AM CDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     HEAVY RAIN       SENECA                  36.84N 94.61W
07/30/2009  M1.60 INCH       NEWTON             MO   CO-OP OBSERVER

            RAIN FELL IN ONE HOUR.

&&

HATCH
Local storm report, Jul 30, 7:31 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 AM CDT THU JUL 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.29W
07/29/2009                   GREENE             MO   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN IN SOUTHERN SPRINGFIELD ALONG
            PLAINVIEW ROAD.

&&

HATCH

The radar

The Springfield radar (KSGF), 81 km away, was scanning. The volume nearest the first event began at 15:36 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Newton

When
July 30, 9:35 AM CST to 12:00 PM CST
Where
Newton County, 1.91 mi SE of Stark City to 1.61 mi SE of Stark City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.850, -94.177

A slow moving storm complex with training thunderstorms produced heavy rainfall. Flooding occurred at a low water crossing near the intersections of Highway 86 and O on Teal Drive. The road was closed to through traffic by the Missouri Department of Transportation.

Flash Flood, Howell

When
July 30, 2:30 PM CST to July 31, 12:00 AM CST
Where
Howell County, 3.54 mi SE of (H63)west Plains to 4.34 mi SSE of (H63)west Plains
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.690, -91.790

A slow moving storm complex with training thunderstorms produced heavy rainfall across portions of Howell County. Flash flooding occurred on the south bound lane of Highway 63 just south of the intersection of highway PP and on the west bound lane of Highway 160. Flood waters between 8 and 12 inches were reported flowing over the roads.

Flash Flood, Howell

When
July 30, 3:53 PM CST to July 31, 12:00 AM CST
Where
Howell County, 4.64 mi WNW of Brandsville to 4.06 mi W of Brandsville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.670, -91.780

A slow moving storm complex with training thunderstorms produced heavy rainfall across portions of Howell County. Reports from the public indicated that several low water roads and bridges southeast of West Plains were flooded.

Heavy Rain, Howell

When
July 30, 4:53 PM CST
Where
Howell County, 1.61 mi NW of Brandsville
Reported by
Public
Coordinates
36.665, -91.722

The caller reported receiving near 6.50 inches of rainfall in approximately 2 hours.

Flash Flood, Howell

When
July 30, 4:59 PM CST to July 31, 12:00 AM CST
Where
Howell County, 4.26 mi E of South Fork to 4.27 mi E of South Fork
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.637, -91.894

Law enforcement officials reported that flood waters were running three to four feet deep over County Road 9100 between County Road JJ and Highway 17, where the Spring Creek intersects the road. Howell Creek also flooded Highway PP and County Road 9030 east of Highway PP with three to four feet of water.

Flash Flood, Shannon

When
July 30, 4:59 PM CST to July 31, 12:00 AM CST
Where
Shannon County, 0.88 mi SE of Winona to 0.54 mi SSE of Winona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.010, -91.320

Law enforcement officials reported that flood waters were running 6 to 10 inches deep over normally dry streets at low water bridges in Winona. Numerous road closing occurred as a result of the flash flooding and heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189047, 189061, 189071, 189083, 189075, 189080.